Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 194, NWS North Platte, NE

July 7, 2003Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2003, 2:45 AM CDT for Holt County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 2:45 AM CDT (07:45 UTC)
Expired
Jul 7, 2003, 3:45 AM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4152 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.8
Supercell composite
103.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS53 KLBF 070745
SVRLBF
NEC089-070845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 345 AM CDT

* AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER NORTH CENTRAL
  HOLT COUNTY...OR ABOUT 15 MILES NORTH OF ONEILL...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF EXTREME NORTHEASTERN HOLT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4275 9866 4257 9861 4263 9788 4290 9795

$$

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:51 PM CDT, 12 hours 54 minutes earlier.

Area forecast discussion, Jul 6, 1:51 PM CDT, 12 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 PM CDT SUN JUL 6 2003

...AFTN TEMPS AND CONVECTION MON-TUES...

ATMOSPHERE HAS STABILIZED THIS AFTN WITH DRY AIR SWEEPING NE THRU
MOST OF THE FCST AREA.  COLD FRONT IS DROPPING THRU NW ZONES WITH
COMPRESSIONAL HEATING ONGOING ACROSS SW ZONES.  ALL INDICATIONS ARE
NO STORM WILL FIRE.  THIS EVENING THE SHORT WAVE CURRENTLY OVER CO
ROCKIES GLIDES EWD THRU WRN NEB WITH COLD FRONT BEGINNING TO RETREAT.
 MID LEVEL MOISTURE MIGHT BE ENOUGH FOR SCATTERED TSRA TO DEVELOP
OVERNIGHT AND PERHAPS LINGER THRU THE MORNING HOURS MONDAY.  ETA
HOWEVER SHOWS SHALLOW EASTERLY SFC WINDS THROUGHOUT THE DAY
POTENTIALLY SETTING UP A SOMEWHAT INVERTED MOISTURE FEED.  LATE
MONDAY THE ATMOSPHERE APPEARS RIPE AND READY TO FIRE OFF A NEW ROUND
OF SEVERE STORMS.  VERY GOOD SHEAR IS AVAILABLE ACROSS NRN NEB WHERE
THE CAP IS WEAKEST.  VERY UNSTABLE CONDITIONS ACROSS SW ZONES AND
DEVELOPING TRIPLE POINT SUGGEST POTENTIAL FOR ADDITIONAL MORE
ISOLATED SEVERE WEATHER THERE.

EXPECT ACTIVITY TO LINGER THRU MONDAY EVENING.

TUESDAY...SHEAR IS SOMEWHAT WEAKER AND MORE CAPPED BUT ATMOSPHERE
REMAINS UNSTABLE. NO SIGNIFICANT SHORT WAVE IS INDICATE SO LOADED
SLGHT/CHC IN FCST FOR DIURNALLY DRIVEN LATE AFTN/EVE TSRA.

WEDS-SUNDAY...BASIC WEATHER PATTERN REMAINS UNCHANGED...QUASI-
BAROTROPIC FLOW.   THE AVN SUGGESTS DRIER MORE STABLE REGIME WITH
CONTINUED ABOVE NORMAL TEMPERATURES. SATELLITE HOWEVER INDICATES RICH
MOISTURE OVER MUCH OF TEXAS.  AND ACROSS THE GULF ANOTHER TROPICAL
UPPER TROPOSPHERIC TROF (TUTT) IS MOVING TOWARD THE UPPER GULF COAST.
BOTH SYSTEMS COULD INVADE AND MOISTEN UP THE HOT DRY RIDGE ACROSS
THE SOUTHWEST U.S. IN CLASSIC MONSOONAL FASHION.  UNTIL THIS HAPPENS
THE FCST SHOULD REMAIN HOT AND DRY.  THE MRF SUGGESTS MOISTURE
RETURNS SUNDAY.   UNTIL THEN IT LOOKS LIKE MOST OF THE STORM ACTION
WILL OCCUR ACROSS THE DAKOTAS SO FCST IS DRY.

.LBF...NONE.

CDC
Hazardous weather outlook, Jul 6, 4:23 PM CDT, 10 hours 22 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TONIGHT. SCATTERED THUNDERSTORMS...SOME POSSIBLY
SEVERE...WILL BE POSSIBLE TONIGHT AS AN UPPER LEVEL DISTURBANCE
SWINGS OVER THE LOW PRESSURE IN NEBRASKA.  LARGE HAIL AND DAMAGING
THUNDERSTORM WIND GUSTS WILL BE POSSIBLE...HOWEVER WITH THE
PROXIMITY OF THE SURFACE LOW...AND A FAVORABLE WIND
PROFILE...TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MID
WEEK AS THE UPPER FLOW REMAINS WESTERLY AND NUMEROUS UPPER LEVEL
DISTURBANCES WILL BE TRAVELING OVER THE CORNHUSKER STATE. AT THIS
TIME...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS IS FORECAST FOR THE
ENTIRE OUTLOOK AREA ON MONDAY AND ALL BUT THE SOUTHWEST PORTION OF
THE OUTLOOK AREA ON TUESDAY...DUE TO THE AMOUNT OF MOISTURE
AVAILABLE FOR STORMS.

THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

POWER

In the hours before

Special weather statement, Jul 6, 11:01 PM CDT, 3 hours 44 minutes before
NEZ057-058-069>071-070430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1101 PM CDT SUN JUL 6 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PART OF SOUTHWEST AND
WEST CENTRAL NEBRASKA...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...KEITH...PERKINS...
CHASE...HAYES AND FRONTIER. ALTHOUGH ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MIDNIGHT...
THEY ARE NOT EXPECTED TO POSE A THREAT.

DP
Special weather statement, Jul 6, 11:59 PM CDT, 2 hours 46 minutes before
NEZ036>038-059-070530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1159 PM CDT SUN JUL 6 2003

...SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE FOR REMAINDER
OF SOUTHWEST AND CENTRAL NEBRASKA...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR LINCOLN...
MCPHERSON...LOGAN AND CUSTER HAS BEEN ALLOWED TO EXPIRE. ALTHOUGH
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
OVER THE NEXT FEW HOURS...THEY ARE NOT EXPECTED TO POSE A THREAT.

DP

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.